Many drugs causing the onset of SJS have only recently had warnings placed on their labels. Countless patients have unknowingly been prescribed and taken these drugs and many have developed the potentially fatal SJS.
Everyone should be aware of allergic drug reactions; they are the fourth leading cause of death in the United States. According to the American Medical Association (AMA), adverse drug reactions may cause over 100,000 deaths among hospitalized patients each year. Three to 15 percent of those diagnosed with SJS die.
According to a medical report in [emedicine], although most cases are reported in adults, children as young as three months of age have died from SJS.
Furthermore, less then one percent of all drug reactions are reported to the FDA and many sufferers are left frustrated, not knowing where to seek help.
One such sufferer is Debbie Bond (not her real name) from Cleona, Pennsylvania.
In 2004, apart from some minor sinus problems, Debbie was in perfect health until she was prescribed a prescription drug. "My doctor prescribed Bactrin. Just a few days later, my husband and I went to a movie and my throat started to feel bad; I had a funny taste in my mouth and an itchy scalp. I phoned an on-call doctor and he prescribed prednisone, thinking that it may be an allergic reaction to butter in the popcorn. But when I woke up the next morning, I had a swollen face and a rash, and couldn't breathe very well. A nurse from our church came over and said that I should go to emergency right away."
Once there, the attending physician diagnosed her with strep throat. She specifically mentioned to the doctor that she had been taking Bactrin for the past nine days. (Debbie later learned that this was a crucial time to experience an allergic reaction. Unfortunately, she didn't know at the time that she was indeed having an allergic reaction. She had checked the "precautions page" that came with the drug and it just stated: "If you develop a rash, discontinue use.")
The Doctor in emergency sent her home, telling Debbie that she could return to work in a few days. (Debbie oversees six group homes). But at 6 a.m. Monday morning, something was drastically wrong. By this time she had a rash all over her body. She had already asked the doctor if the rash was common with strep throat. He replied that it was.
But this time, they drove to the family doctor in Reading, who immediately admitted her to the Reading hospital. Luckily the doctor at this hospital had recently dealt with another SJS case. By now, the allergic reaction had caused her eyes and ears to bleed and her lips were swollen.
"I was put in isolation for a week," says Debbie. "I was hooked up to an I.V. with heavy medications. I couldn't swallow or even go to the bathroom." Her nerve endings were severely damaged in her feet, hands, eyes and vagina.
READ MORE LEGAL NEWS
She is also suffering from asthma and has heightened sensitivity to light.
Debbie was off work for a few months. Today, the side effects are still present but controllable. "I used to love driving but it causes pain in my legs. I used to love reading but can only read for short stints," she says.
"The first year was difficult; I was on lots of steroids, I couldn't walk and gained weight, but you keep plugging away. I got embarrassed about the idea of having to go on disability. It would be like giving up."
Clearly, Debbie is a fighter. But she never expected a battle, least of all with her health.